DEAR DR. ROACH: My elderly sister, 73, has Type 2 diabetes, and is taking 500 mg of metformin twice a day.
After two years on metformin, her fasting glucose level is only 125 mg/dl and A1C only 6.8 percent. If she continues taking medication, will her fasting glucose level ever get to around 85 mg/dl and her A1C get to 5 percent? She wants to be in the normal ranges.
In your opinion, is the goal of drug therapy, like metformin, only the control of diabetes? If so, then how can she reach her goals of 85 mg/dl and A1C of 5 percent? -- R.I.
ANSWER: Type 2 diabetes mellitus is a common disorder of unknown exact cause, but which generally is caused by resistance to the action of insulin and by a gradual decrease in the amount of insulin the pancreas is able to put out.
There are many types of treatment for diabetes, but the most important are a healthy diet and regular exercise (a registered dietician nutritionist is a valuable source of information). In people who need medication, metformin is a very good first choice for many, especially people who are overweight.
The goal of treatment is the control of symptoms, but also to reduce the risk of complications of diabetes, especially blood vessel disease. Small blood vessel disease leads to kidney failure, nerve damage and vision changes. Large blood vessel disease leads to heart attack, stroke and peripheral vascular disease, which sometimes can mean amputations.
There remains debate about the optimal blood sugar goal. For older people and those at high risk for (or who already have) large blood vessel disease, treating people with a goal A1C level of 5 percent actually has more risk than a goal of around 7 percent. However, for younger people, most diabetes experts recommend an A1C level in the "normal" range, such as 5 to 6 percent. Achieving that requires dedication, meticulous care of diet and exercise, and often multiple medications.
DEAR DR. ROACH: I am a 79-year-old male who has been diagnosed with Parkinson's disease, and my neurologist wants me to have an MRI done on my brain. I have dental caps, fillings and a titanium post for an implant in my mouth and am wondering if you could address the risks involved in having the MRI done with these. I also am concerned about the possible effect of the MRI on a freckle on my left retina that my ophthalmologist has been watching for years. If you could enlighten me on the likelihood of adverse reactions to dyes used in MRI and their effects, I would appreciate information on that issue as well. -- R.F.P.
ANSWER: Dental caps can be made of ceramic or metal (or a combination) and, like dental fillings, can cause small areas of image distortion, which should not be an issue when looking at the brain. They are safe in an MRI machine. Titanium is not much affected by the MRI either, and so it should be safe. The MRI will not affect the pigment (freckle) on the retina.
The dye used for MRI scans is normally gadolinium, which is very safe. Serious reactions occur in about 1 person per 100,000 who takes it, and include allergic-type reactions, such as itching and hives. Recent evidence suggests that a small amount of the contrast remains in the body for a prolonged period; however, the significance of this is uncertain. Nonetheless, MRI contrast should be given only when it's of significant benefit to do so.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2017 North America Syndicate Inc.
All Rights Reserved
Join the Discussion
paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.